Management Patterns of Delayed Inflammatory Reactions to Hyaluronic Acid Dermal Fillers: An Online Survey in Israel
Received 26 January 2020
Accepted for publication 15 April 2020
Published 7 May 2020 Volume 2020:13 Pages 345—349
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 4
Editor who approved publication: Dr Jeffrey Weinberg
Dana Shalmon,1 Joel L Cohen,2 Marina Landau,3 Ines Verner,4 Eli Sprecher,1,5 Ofir Artzi1
1Department of Dermatology, Tel Aviv Sourasky Medical Center, Tel Aviv, Israel; 2AboutSkin Dermatology and AboutSkin Research, Greenwood and Lone Tree, CO, USA; 3Private Practice, Herzliya, Israel; 4Verner Clinic Tel Aviv, University of Rome “Guglielmo Marconi”, Israel, Italy; 5Department of Human Molecular Genetics & Biochemistry, Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
Correspondence: Ofir Artzi Email email@example.com
Background: Over the past few decades, soft tissue augmentation is ever-increasing, specifically hyaluronic acid (HA)-based filler injections. As the number of these procedures have risen, so have the adverse reactions. Delayed-type inflammatory reactions (DIRs) secondary to tissue fillers are typically classified according to the time of appearance post-procedure and have various presentations including nodules, abscesses, edema, and discoloration. Currently, the treatment of these complications varies among physicians.
Objective: The aim of this study was to assess the knowledge and experience of practitioners in Israel who inject HA-based tissue fillers with respect to the management of late-onset procedural complications.
Materials and Methods: A survey regarding management and treatment of late-onset inflammatory reactions was sent to 1120 physicians and dentists in Israel who practice tissue filler injections.
Results: Three hundred thirty-four out of the 1120 practitioners replied to the questionnaire. The majority of respondents were dentists (group A) comprising 31% of all respondents. Group B accounted for 31% of injectors and consisted of dermatologists (19%) and plastic surgeons (12%), and group C (38%) accounted for all other practitioners; 48.2% of all injectors indicated that they have not previously encountered a DIR, whereas 11.4% responded that they have encountered more than 5 DIRs. In order to assess treatment management, we presented the injectors with a simulatory case of a woman with a late-onset complication. Most injectors referred the patient to the emergency department. When asked to establish a treatment plan, the majority of practitioners prescribed short-term oral steroids, ie, prednisone (35.3%). A limited number of patients were treated with intra-lesional hyaluronidase (31.4%) injection as only 34% of injectors kept hyaluronidase at their clinic.
Conclusion: The varied approach regarding the management of delayed type reactions to HA-based filler injections, reflected in our study, illustrates the existing ambivalence in the current literature regarding the management and therapy of late-onset complications.
Keywords: cosmetic techniques, dermal fillers/adverse effects, hyaluronic acid/adverse effects, delayed reaction, nodules, filler, hypersensitivity
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]